PHILADELPHIA, PENNSYLVANIA. Early recurrence of atrial arrhythmias (atrial fibrillation, flutter or tachycardia) is common following a pulmonary vein isolation (PVI) procedure, but does not necessarily indicate failure of the procedure. Nevertheless, such recurrences are disturbing to the patient and may result in the need for cardioversion and hospitalization. Some electrophysiologists (EPs) prescribe antiarrhythmics to be taken for a certain period after the ablation, while others just prescribe beta- or calcium channel blockers, or no drugs at all. Now EPs at the University of Pennsylvania report that taking antiarrhythmics for 6 weeks following a PVI markedly reduces the recurrence of long-lasting atrial arrhythmias as well as the need for cardioversion and hospitalization.
Their study involved 110 fibbers (average age of 55 years, 71% male, 50% with hypertension and 13% with coronary artery disease) who underwent a PVI during the period 2006 to 2008. Half the patients were randomized to receive an antiarrhythmic (60% received propafenone or flecainide) plus an AV node blocking agent (beta-blocker or calcium channel blocker), while the other half received only a blocker. All were monitored continuously for 4 weeks with a trans-telephonic event monitor and re-evaluated at the end of 6 weeks.
During the 6 weeks substantially more patients (28%) in the blocker only group experienced an arrhythmia lasting longer than 24 hours or needed cardioversion or hospitalization as compared to those in the antiarrhythmic group (13%). The authors conclude that treatment with an antiarrhythmic during the 6 weeks following a PVI reduces the risk of early recurrence of atrial arrhythmia and the need for cardioversion or hospitalization. They emphasize that antiarrhythmic therapy after ablation should always be coupled with an AV node blocking agent to prevent the rapid ventricular response that may occur in connection with atrial flutter occurring after the ablation. As a matter of fact, the incidence of post-procedural flutter or tachycardia recorded on the trans-telephone monitoring strips was actually higher in the antiarrhythmics group (28% vs. 11%), but presumably did not cause symptoms serious enough to require medical attention.
Roux, J-F, et al. Antiarrhythmics after ablation of atrial fibrillation (5A Study). Circulation, Vol. 120, September 22, 2009, pp. 1036-40